Kansas, 2001Flash Flooding and Hail in Kansas, September 17, 2001
September 17, 2001 · NWS DDC · 39 events in 14 counties and zones
25 hail, 9 thunderstorm wind, 5 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $303,000
- Crop damage
- None recorded
- Events
- 39
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 17, 1:11 PM CST, 2 hours 29 minutes earlier.
Area forecast discussion, Sep 17, 1:11 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
211 PM CDT MON SEP 17 2001
LEAD WAVE WAS MOVING INTO WESTERN KANSAS THIS AFTERNOON AND WAS
ALREADY AIDING IN THUNDERSTORM DEVELOPMENT. WITH PLENTY OF MOISTURE
IN PLACE AND STRONG BAROCLINIC ZONE...WE EXPECT THIS CONVECTION TO
DEVELOP INTO A MCS AND TRACK ACROSS THE CWA TONIGHT. OUR NORTHERN
COUNTIES HAVE HAD A LOT OF RAIN LATELY AND 6-HR FLASH FLOOD GUIDANCE
VALUES ARE ONLY AROUND 2 INCHES. SOME AREAS MAY VERY WELL RECEIVE 2
TO 4 INCHES OF RAIN. THE LOCATION OF THE HEAVIEST RAIN WILL DEPEND
ON THE EXACT LOCATION OF THE FRONTAL BOUNDARY. WE WILL ISSUE A FLASH
FLOOD WATCH FOR LANE, NESS, TREGO, ELLIS, PAWNEE AND RUSH COUNTIES.
WE WILL HAVE THE HIGHEST POPS IN THE NORTHEAST AND EASTERN COUNTIES
TONIGHT(100%), AND LOWEST IN THE SOUTHWEST CORNER(60%). AFTER
TONIGHT ONLY SOME WRAPAROUND SHOWERS ACROSS CENTRAL KANSAS CAN BE
EXPECTED. WE WILL CARRY 50% POPS FOR HYS TOMORROW WITH ONLY 30% FOR
DDC AND GCK AND 20% FOR LBL AND EHA. TEMPERATURES SHOULDNT GET OUT
OF THE 60S IN CENTRAL KANSAS TUESDAY, WITH NEAR 70 SOUTHWEST AND MID
70S SOUTHEAST. SOME CLEARING IS LIKELY TUESDAY EVENING AND THIS WILL
HELP TEMPS FALL TO THE LOW 50S NW AND UPPER 50S SE. THE COOLDOWN
WILL BE VERY BRIEF AS ZONAL FLOW GETS RE-ESTABLISHED BY WEDNESDAY.
12Z UKMET/ETA SHOW 19-21 DEG C 850 TEMPS BY WEDNESDAY AFTERNOON,
WHILE THE AVN ONLY HAS ONLY +17C AT DDC. OF COURSE THE AVN OFTEN HAS
A COOL BIAS IN THE BOUNDARY LAYER. THIS CAN BE SEEN BY LOOKING AT
ITS AFTERNOON FCST SOUNDINGS ON CLEAR DAYS. THUS TEMPERATURES SHOULD
REBOUND INTO THE UPPER 70S EAST AND LOW 80S EXTREME WEST ON
WEDNESDAY.
EXTENDED DISCUSSION...
THE LATEST AVN/ECMWF/MRF ARE IN GOOD AGREEMENT THROUGH AROUND
23/00Z. UKMET STARTS OUT SIMILAR, BUT SEEMS TO BRING IN NEXT SHORT
WAVE TOO QUICKLY ONTO NORTHWEST COAST. LOOKING AT THE NCEP MODEL
ENSEMBLE 500MB MEAN, THE MRF IS IN EXCELLENT AGREEMENT WITH 11
OTHER ENSEMBLE MEMBERS, OUT TO 24/00Z. THEN, THE MRF GETS
SIGNIFICANTLY OUT OF PHASE WITH THE ENSEMBLE AVERAGE. PLAN TO STAY
CLOSE TO MRF/AVN MODELS THROUGH SATURDAY, WITH RESPECT TO GUIDANCE
IN FORM OF FAN/FMR PRODUCTS. WITH THIS IN MIND, AN UPPER WAVE SHOULD
CROSS THE CWA LATE FRIDAY AND INTO SATURDAY, WITH STRONGEST ENERGY
STAYING TO OUR NORTH. ASSOCIATED SURFACE FRONT WILL LIKELY PRECEDE
UPPER SHORT WAVE BY 6-12 HOURS, WHICH WILL GIVE ANY CONVECTION THAT
DOES BEGIN A BOUNDARY TO FOCUS ON. BUMPED HIGH TEMPS UP A NOTCH FROM
PREVIOUS FORECAST ON THURSDAY, THINKING WARM AIR ADVECTION WILL BE
IN PLACE AHEAD OF NEXT APPROACHING SYSTEM. FOR SUNDAY AND MONDAY
PERIODS, WILL LUMP TOGETHER FOR POST-FRONTAL CONDITIONS OF FEW
CLOUDS AND SLOWLY MODERATING TEMPERATURES.
FOR MORE EXTENSIVE DISCUSSION OF THE EXTENDED FORECAST FOR WEEK TWO,
VISIT CRH.NOAA.GOV/DDC/WX/2WEEK.TXT
PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.
DDC 063/072 057/078 831
GCK 058/070 053/079 731
EHA 059/072 053/082 621
LBL 062/072 055/082 621
HYS 062/066 055/075 +51
P28 068/076 061/076 942
.DDC...FLASH FLOOD WATCH TONIGHT KSZ030-031-44>46-65.
FINCH/BURKE
In the hours before
Special weather statement, Sep 17, 10:07 AM CST, 5 hours 33 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-180600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1107 AM CDT MON SEP 17 2001
...SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING...
A NEARLY STATIONARY FRONT STRETCHED FROM SOUTHEAST COLORADO
EASTWARD ACROSS CENTRAL AND SOUTHERN KANSAS LATE THIS MORNING. AN
UPPER LEVEL DISTURBANCE WILL APPROACH WESTERN KANSAS THIS AFTERNOON.
AMPLE MOISTURE IS ALREADY IN PLACE ACROSS ALL OF WESTERN KANSAS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN KANSAS THIS
AFTERNOON...AND SPREAD EASTWARD THIS EVENING. LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE WITH THE STORMS. ALTHOUGH SEVERE
STORMS ARE POSSIBLE ANYWHERE ACROSS SOUTHWEST KANSAS...THE BEST
CHANCE WILL BE ALONG AND SOUTH OF A LINE FROM A COOLIDGE TO NESS
CITY TO LARNED...INCLUDING THE TOWNS OF DODGE CITY...GARDEN
CITY...AND LIBERAL.
YOU CAN FIND ADDITIONAL INFORMATION AT OUR WEBSITE
HTTP://WWW.CRH.NOAA.GOV/DDC/
FINCH
Event by event
25 hail, 9 thunderstorm wind, 5 flash flood. Local standard time, as filed.
Hail, Trego
- When
- September 17, 3:40 PM CST
- Where
- Trego County, 2 mi E of Collyer
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.550, -99.783
Hail, Lane
- When
- September 17, 4:20 PM CST
- Where
- Lane County, Shields
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.183, -101.550
Hail, Trego
- When
- September 17, 4:20 PM CST
- Where
- Trego County, Wakeeney
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.117, -99.717
Hail, Lane
- When
- September 17, 4:25 PM CST
- Where
- Lane County, 9 mi NNW of Dighton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.333, -99.583
Hail, Lane
- When
- September 17, 4:30 PM CST
- Where
- Lane County, 11 mi N of Dighton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.200, -99.517
Hail, Ness
- When
- September 17, 4:50 PM CST
- Where
- Ness County, 3 mi NE of Ransom
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.200, -99.517
Hail, Ness
- When
- September 17, 5:02 PM CST
- Where
- Ness County, 2 mi W of Brownell
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.217, -99.550
Thunderstorm Wind, Ellis
- When
- September 17, 5:04 PM CST
- Where
- Ellis County, 4 mi S of Ellis
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.117, -99.717
Flash Flood, Ellis
- When
- September 17, 5:04 PM CST
- Where
- Ellis County, 1 mi E of Victoria
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.633, -101.100
Water was reported flowing over highway 40.
Flash Flood, Ellis
- When
- September 17, 5:04 PM CST
- Where
- Ellis County, 4 mi S of Ellis
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.915, -99.317 (the zone’s center; the record gives no point)
Water was reported flowing over highway 40.
Hail, Ellis
- When
- September 17, 5:13 PM CST
- Where
- Ellis County, 9 mi WSW of Hays
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.183, -101.350
Hail, Morton
- When
- September 17, 5:18 PM CST
- Where
- Morton County, 27 mi NE of Elkhart
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.883, -99.250
Hail, Ness
- When
- September 17, 5:20 PM CST
- Where
- Ness County, Brownell
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.033, -101.050
Hail, Lane
- When
- September 17, 5:20 PM CST
- Where
- Lane County, Pendennis
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.481, -100.466 (the zone’s center; the record gives no point)
Hail, Ness
- When
- September 17, 5:23 PM CST
- Where
- Ness County, Ransom
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.033, -101.000
The hail broke out windows in the area.
Thunderstorm Wind, Finney
- When
- September 17, 5:30 PM CST
- Where
- Finney County, 6 mi S of Garden City
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.967, -98.950
A semi-trailer was blown over.
Hail, Ness
- When
- September 17, 5:30 PM CST
- Where
- Ness County, 6 mi W of Utica
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.479, -99.916 (the zone’s center; the record gives no point)
Thunderstorm Wind, Finney
- When
- September 17, 5:40 PM CST
- Where
- Finney County, 5 mi S of Garden City
- Property damage
- $300,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.033, -100.083
A microburst did major roof damage to several houses in the SouthWind country club area. Siding was also taken off several other homes in the neighborhood.
Hail, Hodgeman
- When
- September 17, 5:56 PM CST
- Where
- Hodgeman County, 17 mi NE of Jetmore
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.617, -100.450
Hail, Hodgeman
- When
- September 17, 6:00 PM CST
- Where
- Hodgeman County, 8 mi N of Jetmore
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.017, -99.883
Thunderstorm Wind, Hodgeman
- When
- September 17, 6:00 PM CST
- Where
- Hodgeman County, 8 mi N of Jetmore
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.600, -100.533
Hail, Stevens
- When
- September 17, 6:00 PM CST
- Where
- Stevens County, 13 mi NW of Hugoton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.650, -100.467
Hail, Ness
- When
- September 17, 6:00 PM CST
- Where
- Ness County, 9 mi NE of Ness City
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.667, -99.900
Hail, Stevens
- When
- September 17, 6:00 PM CST
- Where
- Stevens County, 11 mi W of Hugoton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.617, -99.767
Hail, Hodgeman
- When
- September 17, 6:10 PM CST
- Where
- Hodgeman County, Hanston
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.883, -99.550
Thunderstorm Wind, Pawnee
- When
- September 17, 6:10 PM CST
- Where
- Pawnee County, 10 mi NNW of Burdett
- Measured
- 70 kt (81 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.181, -99.237 (the zone’s center; the record gives no point)
Four inch diameter tree limbs were broken.
Thunderstorm Wind, Pawnee
- When
- September 17, 6:20 PM CST
- Where
- Pawnee County, Burdett
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.181, -99.237 (the zone’s center; the record gives no point)
Hail, Pawnee
- When
- September 17, 6:21 PM CST
- Where
- Pawnee County, Burdett
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.817, -99.467
Hail, Pawnee
- When
- September 17, 6:23 PM CST
- Where
- Pawnee County, 2 mi NW of Burdett
- Measured
- 2.5 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.283, -101.550
The hail knocked out windows.
Hail, Scott
- When
- September 17, 6:30 PM CST
- Where
- Scott County, 15 mi NW of Scott City
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.633, -100.333
Hail, Hodgeman
- When
- September 17, 6:30 PM CST
- Where
- Hodgeman County, Hanston
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.617, -99.733
Flash Flood, Ellis
- When
- September 17, 6:43 PM CST
- Where
- Ellis County, 3 mi E of Victoria
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.633, -99.933
Water was flowing over highway 40.
Thunderstorm Wind, Stevens
- When
- September 17, 7:00 PM CST
- Where
- Stevens County, Hugoton
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.883, -100.867
Thunderstorm Wind, Edwards
- When
- September 17, 7:25 PM CST
- Where
- Edwards County, 3 mi S of Lewis
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.650, -100.283
Hail, Seward
- When
- September 17, 7:46 PM CST
- Where
- Seward County, 6 mi W of Liberal
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.900, -100.867
Flash Flood, Rush
- When
- September 17, 7:51 PM CST
- Where
- Rush County, Liebenthal
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.250, -99.683
Water was flowing over highway 183. Several houses were flooded as water rushed off a field to the west of town. Also, a house burned during the flood. Fire Fighters were not able to reach the home due to the flood waters.
Hail, Seward
- When
- September 17, 8:02 PM CST
- Where
- Seward County, 4 mi W of Liberal
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.200, -99.900
Thunderstorm Wind, Stafford
- When
- September 17, 8:13 PM CST
- Where
- Stafford County, 1 mi E of Macksville
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.200, -99.900
Flash Flood, Ness
- When
- September 17, 8:30 PM CST
- Where
- Ness County, 2 mi NW of Ransom
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.317, -101.517
Water was flowing over the road.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Kansas, September 17, 2001$480,000 · 1.75 in hail · 14 events
- Flash Flooding and Hail in Kansas, September 17 to 18, 2001$185,000 · 2.5 in hail · 31 events
- Flash Flood and Hail in Texas, September 17 to 18, 2001$112,000 · 73 kt wind · 17 events
- Tornado and Flash Flooding in Oklahoma, September 17, 2001$120,000 · F0 · 9 events
- Tornado and Damaging Winds in Oklahoma, September 17 to 18, 2001$31,000 · F1 · 5 events
- Hail in Colorado, September 17, 2001$10,000 · 2.75 in hail · 7 events
- Flooding in Missouri, September 17 to 20, 20013 events
- High Surf in Hawaii, September 17 to 19, 20013 events
- Flood in Kansas, September 17 to 19, 20011 event
- Damaging Wind in Colorado, September 17, 200152 kt wind · 1 event
- Hail in Colorado, September 17, 20010.75 in hail · 1 event
- Hail in Colorado, September 17, 20011 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268367, 5268368, 5268369, 5268370, 5268371, 5268372, 5268373, 5268374, 5268375, 5268376, 5268377, 5268378, 5268379, 5269079, 5269080, 5269081, 5269082, 5269083, 5269084, 5269085, 5269086, 5269087, 5269088, 5269089, 5269090, 5269091, 5269092, 5269093, 5269094, 5267549, 5269095, 5267550, 5267551, 5267552, 5267553, 5267554, 5267555, 5267556, 5267557.